[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.3.44. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 1958

Eye Manifestations of Chronic Vitamin A Intoxication

Author Affiliations

Columbus, Ohio
Ohio State University, Department of Pediatrics (Dr. Oliver) and Acting Chairman, Department of Ophthalmology (Dr. Havener).

AMA Arch Ophthalmol. 1958;60(1):19-22. doi:10.1001/archopht.1958.00940080033004
Abstract

Poisoning due to prolonged ingestion of large amounts of vitamin A occurs primarily in children receiving excessive vitamin dosage. Occasional cases are seen in adults because of the very high level of vitamin A used in some disorders. Apparently on an empirical basis, 1000 to 500,000 I. U. daily have been advised in treatment or prophylaxis of the common cold, acne, a variety of dermatoses with particular selection of those exhibiting hyperkeratosis, ocular diseases manifesting themselves by night blindness or corneal degeneration, and sometimes in otologic, gynecologic, renal, and enteric disorders. Indications for such use of vitamin A are not clearly established, and serious doubt exists as to the value of this type of treatment. Since 5000 to 7000 I. U. are recommended as the minimum daily requirement for adults, it is apparent that a very wide range exists between actual need and toxic levels of vitamin A.

Manifestations of

First Page Preview View Large
First page PDF preview
First page PDF preview
×